Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 36, NWS Quad Cities, IA

June 12, 1999Whiteside County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 12, 1999, 2:11 PM CDT for Whiteside County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1999, 2:11 PM CDT (19:11 UTC)
Expired
Jun 12, 1999, 2:45 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:20 PM CDTTornado F0Prophetstown, ILA tornado touched down briefly causing no injuries or damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 121911 RRA
TORMLI
ILC195-121945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT SAT JUN 12 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 245 PM CDT

* AT 210 PM CDT... SPOTTERS REPORTED A TORNADO 19 MILES SOUTHEAST OF
  CLINTON OR 3 MILES SOUTHEAST OF LYNDON MOVING NORTH AT 10 MPH.
  SPOTTERS REPORTED THE TORNADO WAS NEAR PROPHETSTOWN.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LYNDON                                     AROUND 220 PM CDT
  AGNEW                                      AROUND 240 PM CDT
  ROUND GROVE                                AROUND 240 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

NC

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:35 PM CDT, 23 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 2:35 PM CDT, 23 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT FRI JUN 11 1999

WILL KEEP THIS SHORT AS RUNNING BEHIND.  KEY QUESTION TODAY IS
MOVEMENT OF SURFACE FRONT...WHICH IS CURRENTLY PROGRESSING ACROSS
CENTRAL IOWA AT ABOUT THE SAME PACE AS A PERSON CAN WALK.  WITH MOIST
AIR STREAMING NORTH FROM GULF AND UPPER SUPPORT AT 250 MB...RIGHT
REAR QUAD...WILL HAVE GOOD SHOT AT HEAVY RAIN TONIGHT...AND SATURDAY
ALSO ESPECIALLY IN ILLINOIS.  DIFFLUENT 850-300 MB THICKNESSES BEGIN
POINTING EAST INTO EAST CENTRAL ILLINOIS ON SATURDAY...AND UPPER
SUPPORT SHIFTS A LITTLE NORTH..BUT TOTAL-TOTALS...K INDICES...ETC...
STILL GOOD FOR PRECIP ACROSS FORECAST AREA SATURDAY.  SURFACE
FRONT...SUCH AS IT IS...SHOULD BE NEAR CID AT 12Z SAT...MOVING SLOWLY
TO PIA AT 12Z SUN.

WILL KEEP FLASH FLOOD WATCH IN PLACE FOR TONIGHT...AND EXTEND FOR
SATURDAY IN ILLINOIS AND ALONG MISSISSIPPI RIVER.  PRIMARY THREAT
SATURDAY LOOKS TO BE ON THE ILLINOIS SIDE.

WILL KEEP WITH CURRENT FORECAST FOR THE MOST PART...RAISING POPS A
BIT TONIGHT AND SATURDAY.  TEMPS ON TRACK ALTHOUGH MAY SHADE LOWER
SATURDAY A CATEGORY DUE TO CLOUDS/PRECIP.  TRANSITION TO LOWER POPS
WILL BE SATURDAY NIGHT IN IOWA AND SUNDAY IN ILLINOIS...ALTHOUGH WILL
NOT BE TOTALLY OUT OF WOODS...VIS-A-VIS CLOUDS... TIL SUNDAY NIGHT OR
MONDAY.

COORDINATED WITH ARX AND LOT...THANX.

.DVN...
IA...FLASH FLOOD WATCH FOR ALL OF EASTERN IOWA TONIGHT AND ALONG THE
MISSISSIPPI RIVER SATURDAY.
IL...FLASH FLOOD WATCH FOR ALL OF NORTHWEST AND WEST CENTRAL ILLINOIS
FOR TONIGHT AND SATURDAY.

ARKELL

In the hours before

Local storm report, Jun 12, 1:35 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT SAT JUN 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     6 N MT. PLEASANT          IA     FUNNEL CLOUD
06/12/99   HENRY

103 PM     N OF MT. PLEASANT         IA     TORNADO
06/12/99   HENRY

106 PM     S OF SWEDESBURG           IA     TORNADO
06/12/99   HENRY

110 PM     NEAR SWEDESBURG           IA     TORNADO
06/12/99   HENRY

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.